Custom Search

News

Sunday 01 December 2002

Effects of development on olanzapine-associated adverse events.

By: Woods SW, Martin A, Spector SG, McGlashan TH.

J Am Acad Child Adolesc Psychiatry 2002 Dec;41(12):1439-46

OBJECTIVE: Atypical antipsychotic medications are increasingly prescribed for child and adolescent patients. Relatively little information on adverse events (AEs), specifically in children or adolescents taking atypical antipsychotics, is available. METHOD: The Food and Drug Administration spontaneous AE reporting postmarketing surveillance database was queried for olanzapine until March 31, 2000. Patient exposure estimates as of the same date were provided by the manufacturer. AE complaints and exposure estimates were divided by age: children (birth-9 years), adolescents (10-19), and adults (20+). AE complaint risks per 10,000 patients exposed were calculated along with risk ratios across age groups and their 95% confidence intervals. RESULTS: Extrapyramidal syndrome complaint risks were similar across development, and tardive dyskinesia complaint risks were comparable in adolescents and adults. Overrepresented AE complaints in children included sedation, weight gain, liver function abnormalities, and tardive dyskinesia. Overrepresented AE complaints in adolescents included sedation, weight gain, liver function abnormalities, and prolactin increase. CONCLUSIONS: Extrapyramidal syndromes may be no more common in children and adolescents with olanzapine than in adults. The frequency of some other AEs may differ across development. Caution is warranted because of the likelihood of reporting bias. Similar analyses should be conducted with other atypical antipsychotics.

Use of this site is subject to the following terms of use